One Step Forward, Two Steps Back

Even though I know that life with chronic illness is a series of ups and downs, a whole lot of trial and error.  I know this.  But, I let myself lose sight of this as a process.

The last couple of weeks, I had been feeling a lot better.  I was able to walk more, to use my body more.  I started cleaning around the house (the kind of cleaning that ends with big garbage bags of unneeded stuff).  I felt good.  Not great, not pain free, but I felt decently good.

Last Saturday I started my prednisone taper, with the help of my acupuncturist.  The first day was awful- I was nauseous, achy, miserable.  But after the first day, things started to be ok, and by mid-week, my taper withdrawal effects seemed to be pretty much over.  I was psyched.  I started wondering if I could actually move down to the next level (5 mg) sooner than next month.

And then the pain and swelling started.  First in my hands, which were stiffer than they had been.  Then, I noticed my feet were swollen. But hey- I can handle a bit of swelling.  No problem.

Then yesterday, the horrible pain started.  My shoulders and elbows hurt when I moved (though acupuncture helped those); my hips hurt when I walked.  There’s a stabbing pain in my foot.  This is a problem.

Because I know that swelling in my joints means that things are not where they need to be, means that there may be permanent joint damage in the works, I reluctantly emailed my doctor.  I told her about the pain and swelling, that even though I know some of it is related to pms, there is more pain and swelling than there should be; I also added that I really want off the prednisone.  Is there something else we can do, I asked?

Her answer: increase the prednisone back to the 15 mg until my pms pain is over.  And increase the MTX, from 15 to 20 mg a week.

I know this is all a process.  I know that this is normal.  But I can’t help but feel like I went backwards. Taking the extra prednisone this morning, I am just so discouraged.  At the same time, I am willing to risk the moon face and weight gain, if it means being able to function again.

So I guess we’ll see.  I’ll wait a bit and then try to taper again.  I’ll hope for the best with the MTX dosage increase (please, don’t let the nausea also increase!).  We’ll see where it goes, and hope that we keep moving forward.

Advertisement
Leave a comment

4 Comments

  1. I’m sorry to hear that the tapering off prednisone didn’t go well. I think my saving grace in tapering off was that I did it the week I was on vacation in Costa Rica. It could of gone really badly and had the potential to ruin my vacation, but I think having the constant distractions were good. Maybe you can create a distracting, but not stressful/active week for your next taper attempt. Anyway, good luck with it – hope it goes well and pain free!

    Reply
  2. Hi!
    I have enjoyed following your blog – for this reason, I’d like to nominate you for the Sunshine Blog Award. For details on how to accept, check out http://fibromodem.wordpress.com/2012/07/27/im-walking-on-sunshine/ ‎(but not ‘til after 11am my time as I have scheduled my post)
    FibroModem.

    Reply
  3. I remember going through this and it took me about 1 week to get back to normal ( whatever that is!) Hope you are going good today. You are finally added to the Fibro Bloggers Directory – You are NO 66.

    Reply
    • Forgot to say you MUST add a Fibro Bloggers Badge to your site asap. They are on the right sidebar…scroll down… choose 1 and add code to your blog. Thanks.

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: